Journal of Mathematics and Statistics

Finding the Envelope and Efficient Frontier of Financial Assets

Farida Kachapova and Ilias Kachapov

DOI : 10.3844/jmssp.2012.323.329

Journal of Mathematics and Statistics

Volume 8, Issue 3

Pages 323-329


Problem statement: One of the problems considered in financial mathematics is finding portfolios of given financial assets that minimize risk for targeted returns. The set of such portfolios is called the envelope of the assets. Traditionally this problem is solved as a calculus minimization problem involving partial derivatives and Lagrange multipliers. Approach: In this study we describe an invariant geometric solution that uses orthogonal projection in Euclidean space of random variables. Results: The method is applied to find the efficient portfolio and feasible region of the assets and to investigate the mean-variance relation for envelope portfolios. In particular, it is shown that the graph of this relation is the right branch of a hyperbola. The method is illustrated by an example with four financial assets. Conclusion/Recommendation: The described geometric approach can help to improve the teaching of portfolio analysis by making the concept of envelope clearer and by simplifying proofs.


© 2012 Farida Kachapova and Ilias Kachapov. This is an open access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.